How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 20639
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My black lab mix is about 12 years old. She has been having

Customer Question

My black lab mix is about 12 years old. She has been having major issues with bleeding. It started about 2 months ago. With a tooth bleeding and anal gland bleeding. I took her to the vet, they kept her over night and was going to put her under to clean teeth the next day. They called later that day and said they wouldn't be doing the procedure because they ran blood work and her blood platelets were way low (around 5k, said they should be 100k) they kept her for about a week. Giving her cephalexin, doxycycline, prednisone, idexx CBc, and carafate. Tested her for heart worm, lymes, ehrlicia, ana. After a week the bleeding had stopped...brought her home. About 2 weeks later, while she was still on prednisone (the other meds had ran out) she started bleeding from the tips of her ears. Took her back and they gave another prescription for idexx cbc. And a few days later refilled more prednisone. She stopped bleeding again. And then 2 weeks later again she started bleeding from her vagina. Took her back, this time idexx cbc again, prednisone, atopica, and cephalexin. Few days later stops bleeding. Meds run out and now she is bleeding from her nose... Needless to say my vet bills have been horrendous and I'm not getting answers on why this is happening. She also is getting red spots on her stomach..they don't tend to itch her but they (along with the bleeding) come and go at the same time. Any ideas?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.

Based on your lass's history, we do have a few concerns. As you noted the root of all her bleeding is this dangerously low platelet count. Platelets are the component of our blood that clots any bleed we may have. And as you are surely appreciating our bodies actually suffer small bleeds on a daily basis. The reason we have no signs like she does is because our platelets step in to stop those bleeds before we even see them. But if she is lacking proper platelet levels, she doesn't have that buffer, and therefore we see these seemingly random bleeds and red spotted petechiae you are seeng on her skin.

Now based on your history, it does sound like your vets are trying to rule out what is triggering her signs. Common causes are infectious agents like those that have been tested for. Other possible ones (though some are less likely given your location) include lungworms, Leishmania, and other tick borne agents (ie Rickettsia, Borrelia burgdorferi, Babesia rossi, etc). Otherwise, with those aside, we'd be most concerned about diseases involving the bone marrow (where platelets are made), cancer (of the spleen or marrow), torsion of the spleen, Alabama rot (less likely given her history), Addison's disease, and immune mediated thrombocytopenia (which is what the steroids and Atopica are being used to treat).

Now given her seeming improvement on the immunosuppressive medication, this does make immune mediated issues likely here. And I would note that if she relapses once they are finished, then you may need to consider a longer course and then weaning her down slowly to ensure no relapse (or at least to keep her on as low a dose as possible). Otherwise, if you feel like she is making no progress, then you may want to speak to her vet about further work-up (with ultrasound of her abdomen and a bone marrow biopsy being the next steps here) to pinpoint which of these causes is to blame. And I would note that if she does need that further testing and since her situation doesn't sound to be straight forward, you may want to consider speaking to her vet about referral to a specialist that may be better equipped to diagnose and treat her.

I hope this information is helpful.

If you need any additional information, do not hesitate to ask!

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )